Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Tucson, AZ

August 13, 2016Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2016, 4:01 PM MST for Graham County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 4:01 PM MST (23:01 UTC)
Expired
Aug 13, 2016, 4:45 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS55 KTWC 132301
SVRTWC
AZC009-132345-
/O.NEW.KTWC.SV.W.0042.160813T2301Z-160813T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 445 PM MST

* AT 401 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR SAFFORD...AND MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAFFORD...THATCHER...PIMA...FORT THOMAS...SOLOMON...
  SWIFT TRAIL JUNCTION AND FRYE MESA DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3315 10987 3287 10943 3259 10955 3292 11012
TIME...MOT...LOC 2301Z 037DEG 19KT 3290 10966 

$$

GL
2 follow-up statements
966 
WWUS55 KTWC 132320
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
420 PM MST SAT AUG 13 2016

AZC009-132345-
/O.CON.KTWC.SV.W.0042.000000T0000Z-160813T2345Z/
GRAHAM-
420 PM MST SAT AUG 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTH CENTRAL GRAHAM COUNTY...

AT 420 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SAFFORD...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...FORT THOMAS...SOLOMON...SWIFT TRAIL
JUNCTION
AND FRYE MESA DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3259 10955 3291 11010 3314 10985 3287 10943
TIME...MOT...LOC 2320Z 043DEG 16KT 3288 10969 

$$

GL
235 
WWUS55 KTWC 132338
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST SAT AUG 13 2016

AZC009-132347-
/O.EXP.KTWC.SV.W.0042.000000T0000Z-160813T2345Z/
GRAHAM-
438 PM MST SAT AUG 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM COUNTY
WILL EXPIRE AT 445 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3259 10955 3291 11010 3314 10985 3287 10943
TIME...MOT...LOC 2332Z 037DEG 19KT 3288 10969 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:49 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 13, 2:49 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
249 PM MST SAT AUG 13 2016

.SYNOPSIS...Enough moisture will remain across the area for isolated
to scattered thunderstorms this evening, but then some drying from
the west will limit thunderstorm development early next week. A
return of deeper moisture will then bring an increasing chance of
thunderstorms the second half of next week.

&&

.DISCUSSION...Showers and thunderstorms continued to develop in the
mountains across southeast Arizona early this afternoon. Recent wind
profiler observations from Ft. Huachuca showed the steering flow
increasing and becoming more north to northeasterly. Thus, the
scenario of storms developing in the sky islands and along the
eastern Rim into White Mountains and tracking southwestward toward
the lower deserts still looked on track. In fact, radar and
satellite imagery were showing some isolated thunderstorms
developing across the Tohono O'Oham Nation west of Tucson. That
said, conditions were setting up for an active evening thunderstorm
wise across southeast Arizona. Otherwise, models continued to
suggest a drying trend early this coming week as the upper high
builds overhead from the west. This shift in the upper high's
position will limit the thunderstorms activity and result in warmer
daytime temperatures. Models showed the upper high shifting eastward
as a low pressure trough deepens over the Intermountain West around
the middle of next week. This results in a deeper moisture fetch
along with more favorable upper dynamics for an upswing in
thunderstorm activity the second half of the week.

&&

.AVIATION...Valid through 15/00Z.
SCT clouds at 9-12k ft AGL with SHRA/TSRA well into the evening.
TSRA likely to affect all the terminals later today, mainly 13/23z
thru 14/02z. The stronger TSRA may produce wind gusts to around 45
kts with local MVFR conds.  Skies clearing overnight with much less
SHRA/TSRA expected.  Otherwise, sfc winds generally variable at less
than 10 kts except becoming ELY at 8-12 kts east to KTUS. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms will continue into the
evening hours with a potential for thunderstorms to develop over the
White Mountains and push southwestward with strong winds. In
general, storms will move to the south or southwest. Sunday into
early next week will be drier and warmer with less convection, with
moisture increasing again from Wednesday onward. 20-ft winds will
generally be easterly at 10-15 mph during the daytime, and follow
terrain at less than 10 mph at night.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 13, 3:13 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST SAT AUG 13 2016

AZZ508-512-132300-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
313 PM MST SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
400 PM MST...

AT 313 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF DOUGLAS...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BISBEE-DOUGLAS AIRPORT...PIRTLEVILLE AND MCNEAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3165 10967 3159 10930 3134 10939 3133 10983
TIME...MOT...LOC 2213Z 012DEG 20KT 3146 10959

CERNIGLIA
Special weather statement, Aug 13, 3:54 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST SAT AUG 13 2016

AZZ509>511-140000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM-
354 PM MST SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

AT 352 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS NORTHEAST OF SAFFORD MOVING SOUTHWEST AT 20 MPH INTO
THE UPPER GILA RIVER VALLEY INCLUDING THE SAFFORD AREA.

WIND GUSTS OF 50 TO 55 MPH WITH THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...FORT THOMAS...SOLOMON...
BYLAS AND SWIFT TRAIL JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3310 10987 3282 10944 3272 10942 3266 10966
      3292 11012 3314 11024 3321 11007
TIME...MOT...LOC 2252Z 037DEG 19KT 3302 10958

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:19 PM MSTAreal Flood AdvisoryTWCGraham116 min
Aug 12, 5:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 13, 3:13 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 13, 3:54 PM MSTSpecial Weather StatementTWCGraham66 min
Aug 13, 4:02 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Aug 13, 4:50 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 13, 4:55 PM MSTSpecial Weather StatementTWCSanta Cruz50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.